Kentucky, 2019

Flood in Kentucky, May 1 to 31, 2019

May 1 to 31, 2019 · NWS PAH · 1 event in 1 county or zone

The Ohio River remained above flood stage at Cairo due to a persistent wet pattern through the winter and spring. May rainfall totals cracked the top five in many locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River remained above flood stage at Cairo due to a persistent wet pattern through the winter and spring. May rainfall totals cracked the top five in many locations. At Paducah, 11.09 inches of rain fell, shattering the previous May record by over an inch. Normally, 13 to 15 inches of rain falls in the spring months of March through May. In 2019, however, between 15 and 20 inches of rain was common with some areas receiving between 20 and 25 inches. Paducah experienced its 5th wettest spring on record, with 23.34 inches of rain. Heavy rain was commonplace across most of the Midwest and upper Mississippi Valley, prompting widespread and long lasting flooding throughout the Mississippi River basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 10:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 30, 10:27 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1127 PM CDT Tue Apr 30 2019

.UPDATE...
Issued at 1118 PM CDT Tue Apr 30 2019

For aviation section only.

UPDATE Issued at 849 PM CDT Tue Apr 30 2019

Interim discussion to add Tornado Watch #115 for a few WFO PAH
forecast border counties in southeast Missouri and southwest
Illinois through 3 am CDT.

HREF guidance suggesting that southwesterly 50-60 knot jet max
will move over the the highlighted counties through 09z before
exiting the area by 11z (6 am CDT).

At this point, anticipate slightly less semi-discrete cell
development as the QLCS linear system (squall line) moves east-
northeast toward southeast Missouri through midnight. SPC did
adjust the Slight Risk of Severe Storms toward the northwest tip
of Carter County, and short term high resolution guidance through
05z suggests a greater risk near that area.

Updraft helicities and surface helicities of 200-300 m2/s2 in
advance of the squall line still look impressive through at least
07z (2 am CDT) going into parts of southeast MO and southwest IL.

Would not be surprised to see the potential for a few embedded
tornadic circulations in the line, along with damaging wind
potential with the line itself.

Beyond that time, the low level jet begins to exit the watch area.
Anticipate sometime between 3-4 am CDT, the thunderstorm line will
begin to decay and may pose more of a heavy rain that severe
threat.

Will continue to watch overnight.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 202 PM CDT Tue Apr 30 2019

An unsettled pattern will be the rule. With a warm front north of
the CWFA, and an unsettled southwest flow pattern established
aloft, on and off chances of convection will be the rule. This
afternoon, widely scattered convection primarily SEMO, southern
IL, far west KY. Tonight, HiRes models depict activity moving in
from the west and weakening as it does from KFWC-KCEY westward.
Severe chances remain limited, though an isolated storm is
possible especially through the end of the day.

Unsettled again Wednesday in the warm sector. Higher PoPs west,
lower east as weak disturbances aloft interact with established
moisture and modest instability. Again limited severe chance.
Chances should pick up Wednesday night and especially Thursday as
the models depict s/wv energy aloft will move northeast across the
area, and interact with a surface boundary that tries to push
slowly south into the area by Thursday night. Seasonably warm and
humid through the period.

.LONG TERM...(Friday through Tuesday)
Issued at 202 PM CDT Tue Apr 30 2019

Average confidence in the extended...mainly due to timing of
systems. The models continue to be in flux with timing of rain
chances. However they are in fairly good agreement on several
systems moving through the region in the extended.

Starting off Friday a front will be departing the area. however
there will likely be some post frontal showers with thunder possible
as well. This should be a low impact event. As we head into Saturday
this is where the models begin part in their timing and qpf. The
Canadian and ECMWF allow for some light qpf Saturday as an upper
level long wave rotates through. The GFS generates a great deal more
qpf than the aforementioned models. The ensembles are more
reflective of the drier solution as well for The weekend into next
week. The GFS also brings a vertically stacked  low out of Texas and
skirts it through the Gulf states next week. This will open up the
Gulf and supply plenty of moisture. The models do bring a cold front
into the area and stall it over us Monday then lifts back as warm
front Tuesday into Wednesday. This will result in pops for the area
next week. The ECMWF is slower with this and brings the front in on
Tuesday. Temperatures will be around 5 degrees above normal through
the extended with the exception of Saturday in the cold fronts wake.

&&

.AVIATION...
Issued at 1122 PM CDT Tue Apr 30 2019

Aside from sct thunderstorm activity 06-08z over near KMTV taf
site, expecting generally VFR conditions through the 06Z TAF time
frame. Will be another shot for some sct TSRA Wed PM, but timing
and coverage uncertainties preclude explicit mention at this time.
Winds will be southerly...gusty over 20 kts...esp during the day
time hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
AVIATION...GM
Hazardous weather outlook, Apr 30, 7:21 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
821 PM CDT Tue Apr 30 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020130-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
821 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Later tonight, generally after midnight, a large area of
thunderstorms should move into southeast Missouri and southwest
Illinois. A brief strong to severe storm or two will be possible
as it enters the region. A brief tornado cannot be ruled out.

Flooding continues on several area rivers. Please check the
latest river flood warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms are forecast Wednesday through
Saturday, and again Monday. The highest chance of thunderstorm
development will be during the heat of the afternoons. Locally
heavy rain and lightning will be the primary storm hazards. A few
strong storms cannot be ruled out mainly west of the Mississippi
River on Wednesday.

Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out late tonight over portions
of southeast Missouri and southwest Indiana.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ballard

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ballard County, 1.3 mi SW of Holloway to 3.4 mi WNW of East Cairo
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.057, -89.167

The Ohio River rose above flood stage in early February and remained above flood stage through the spring. This was the most prolonged flood on the Ohio River at the Cairo, IL river gage since records began in the late 1800's. The highest recorded stage in the month of May (2019) was 50.53 feet at Cairo, IL, which corresponds to the moderate flood category. At this stage, the flooding has a major impact on farming operations in the flood plain, causing some farmers to lose crops. In this prolonged flood, farmers never really had the chance to plant in the flood plain. Much of the high water on this end of the Ohio River was due to backwater from the swollen Mississippi River. Considerable flooding of low-lying woods, fields, and a wildlife management area persisted through the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821947.